When I was first diagnosed with high blood pressure, my doctor prescribed a diuretic and a beta blocker. Diuretics stimulate the kidneys to remove excess fluid from the body and thus lower blood pressure. Beta blockers reduce the force at which the heart pumps blood and slows the heart rate.
The combination of the beta blocker and the diuretic worked well for me for many years. But then my pressure began to rise again. The doctor added a calcium channel blocker and decided to switch my beta blocker to a newer one. Since I had been on the old beta blocker for 20 years, we decided to reduce the amount I was taking slowly to avoid any withdrawal symptoms.
But then after a couple of days at the reduced dose, something strange happened. It almost seemed like I was losing control of my emotions. I would laugh, cry, or get angry for no good reason. I was literally on an emotional roller coaster ride. I had to go back on my old medication and start the withdrawal process all over again even slower this time. This time it worked.
My doctor told me that he had heard of cardiac effects when getting off of this medication, but never any emotional ones. But the literature about this drug did show nightmares and some other possible mental side effects when starting it.
Many different types of prescription medications have mental side effects. There have recently been reports that a certain type of acne medication has caused an increased suicide rate among teenagers. But that finding has been rebuked by another study that says that it is the acne itself that causes the increased suicide rate, not the medication.
A woman writes in to CNN medical to ask a question about Zoloft, a prescription medication used to treat depression and lower levels of anxiety: “My daughter started taking Zoloft for anxiety two weeks ago and since then, she has gone from talking to me every day to not speaking to me for days.”
The expert answer: “The short answer to your question is anything is possible when one starts a new medication, so it is possible that the Zoloft (sertraline) is affecting her behavior in the way you describe.”
The other answer may be that the medication simply hasn’t had enough time to be effective and the girl’s depression is getting worse. Most medications require at least two weeks to reach their maximum effectiveness after you start taking them, but people expect them to work quicker.
I call this the “magic pill” syndrome. People expect a pill to cure their ills immediately while most medications just negate the symptoms over a long period of time.
The bottom line is that not all medications are right for everybody and hopefully in the future using genetics, we can more custom tailor the right medication for the right individual. Until then, work closely with your doctor and report any unusual side effects that you may be having when starting a new medication.